Kentucky, 2012

Damaging Winds in Kentucky, July 11, 2012

July 11, 2012 · NWS JKL · 3 events in 2 counties and zones

Isolated severe thunderstorms downed trees in Estill and Johnson counties during the afternoon hours of July 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms downed trees in Estill and Johnson counties during the afternoon hours of July 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 11, 2:32 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 11, 2:32 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT WED JUL 11 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 332 PM EDT WED JUL 11 2012

WHAT IS LEFT OF A DECAYING FRONTAL BOUNDARY WAS OVER KENTUCKY THIS
AFTERNOON. THE POSITION OF THE FRONT IS SOMEWHAT IN QUESTION...WITH A
PREVIOUS AREA OF SURFACE CONVERGENCE MARKING THE FRONT TO OUR SOUTH
BECOMING BLURRED AS A MORE NORTHERN AREA OVER KENTUCKY BECOMES MORE
PRONOUNCED. TEMPERATURES WERE GENERALLY WARMER TO THE NORTH OF THE
BOUNDARY DUE TO GREATER SUNSHINE...WHILE DEW POINTS WERE HIGHER TO
THE SOUTH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING DURING THE AFTERNOON ALONG AND SOUTH OF THE BOUNDARY...
GENERALLY SOUTH OF INTERSTATE 64.

WILL LOOK FOR SOME OF THIS ACTIVITY TO DIMINISH THIS EVENING WITH
LOSS OF HEATING...AND HAVE GONE WITH SUB-20 POPS NORTH OF INTERSTATE
64 FOR TONIGHT. HOWEVER...DEEPER MOISTURE WILL GRADUALLY MOVE
NORTHWARD TONIGHT THROUGH THURSDAY NIGHT IN THE FLOW AROUND A WEAK
MID/UPPER LEVEL LOW SHIFTING SLOWLY NORTH FROM THE LOWER MISSISSIPPI
VALLEY. THIS WILL BRING AN INCREASING PROBABILITY OF PRECIP FROM
SOUTH TO NORTH. HAVE USED CHANCE POPS IN THE SOUTH TONIGHT...WITH
VALUES INCREASING ON THURSDAY AND THURSDAY NIGHT...WITH LIKELY
VALUES EVERYWHERE THURSDAY NIGHT.

FORECAST SOUNDINGS SHOW THE ARRIVAL OF A NEARLY SATURATED COLUMN WITH
NEAR MOIST ADIABATIC LAPSE RATES. WILL EXPECT A MIX OF STRATIFORM
PRECIP AND GENERALLY WEAK CONVECTION. ONCE CONVECTION WANES THIS
EVENING...THE BEST SHOT AT THUNDERSTORMS WILL BE WITH HEATING DURING
THURSDAY AFTERNOON. PRECIPITABLE WATER WILL BE NEAR 2 INCHES ONCE THE
DEEP MOISTURE ARRIVES...AND STEERING FLOW FAIRLY WEAK...SO ISOLATED
HEAVY RAINFALL WILL BE A POSSIBILITY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 332 PM EDT WED JUL 11 2012

THE MOST RECENT RUNS OF THE ECMWF(00Z) AND GFS(12Z) MODELS WERE IN
DECENT AGREEMENT FOR DAYS 3-7 OF THE FORECAST. THE OVERALL WEATHER
WILL FEATURE A SLUGGISH FRONTAL BOUNDARY...WHICH IS PROGGED TO SET
UP ACROSS THE TENNESSEE VALLEY TOWARD THE END OF THE WEEK...AND A
SERIES OF SHORTWAVES THAT WILL MOVE ALONG THE BOUNDARY. BOTH MODELS
HAVE ACTIVE WEATHER OCCURRING DURING THE DAYTIME HOURS FROM FRIDAY
THROUGH MONDAY...PARTICULARLY DURING THE PEAK HEATING HOURS EACH
DAY. THE NIGHT TIME PERIODS ARE MUCH DRIER IN THE ECMWF MODEL THAN
THE GFS...WHICH DID NOT SEEM REASONABLE CONSIDERING THE PRESENCE OF
THE FRONT AND ANY WAVES THAT MOVE ALONG IT. WITH THAT IN MIND...WENT
WITH THE HIGHEST PRECIPITATION PROBABILITIES DURING THE LATE MORNING
THROUGH LATE AFTERNOON PERIODS EACH DAY...WITH MUCH LOWER PRECIP
CHANCES DURING THE NIGHT TIME PERIODS AFTER LOSS OF HEATING. BASED
ON THE ACTIVE WEATHER PATTERN FEATURED IN BOTH MODELS...WILL INCLUDE
A CHANCE OF RAIN IN THE FORECAST EACH DAY AND NIGHT TIME PERIOD OF
THE EXTENDED.

TEMPERATURES WILL RUN AT OR BELOW NORMAL THROUGHOUT THE PERIOD...ON
ACCOUNT OF EXTENSIVE CLOUD COVER AND SCATTERED TO NUMEROUS SHOWERS
AND STORMS THROUGH EARLY NEXT WEEK. BY THE MIDDLE OF NEXT WEEK...THE
PRECIPITATION CHANCES WILL DECREASE QUITE A BIT AS THE FRONT BECOMES
WASHED OUT AND THE AIR MASS BEGINS TO WARM. NEXT WEEKS TEMPERATURES
WILL BE SEVERAL DEGREES WARMER THAN AT THE START OF THE PERIOD DUE
TO MUCH LESS EXTENSIVE PRECIPITATION AND CLOUD COVER. OVERALL THE
TEMPERATURE FORECAST WAS DERIVED BY GOING AT LEAST A FEW DEGREES
COOLER THAN THE LATEST COMPUTER GUIDANCE...WITH THE WARMEST TEMPS
OCCURRING EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 111 PM EDT WED JUL 11 2012

VFR IS EXPECTED FOR MOST LOCATIONS DURING THE PERIOD. ISOLATED
SHOWERS OR THUNDERSTORMS WITH SUB-VFR CAN NOT BE RULED OUT THIS
AFTERNOON AND EARLY EVENING...BUT THE PROBABILITY AT ANY GIVEN POINT
IS TOO LOW FOR ANY TYPE OF RESTRICTION IN A TAF. SHOWERS AND POSSIBLY
THUNDERSTORMS BECOME MORE LIKELY OVER THE EXTREME SOUTHERN AND
SOUTHEASTERN PORTIONS OF THE AREA NEAR TN AND VA OVERNIGHT AND ON
THURSDAY MORNING...POSSIBLY BRINGING MVFR OR IFR. OUTSIDE OF
PRECIP...LOCALIZED VALLEY FOG MAY DEVELOP OVERNIGHT WHERE CLOUDS
REMAIN THIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM....AR
AVIATION...HAL
Hazardous weather outlook, Jul 11, 2:20 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
320 AM EDT WED JUL 11 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
320 AM EDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Special weather statement, Jul 11, 2:29 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
329 PM EDT WED JUL 11 2012

KYZ058-111-112000-
ESTILL-LEE-
329 PM EDT WED JUL 11 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EDT WEDNESDAY AFTERNOON...

   NORTHWESTERN LEE AND
   SOUTHERN ESTILL.

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PITTS...OR 6
MILES EAST OF IRVINE...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PINNACLE AROUND
335 PM EDT...WILLOW SHOALS AROUND 345 PM EDT...PRYSE AROUND 355 PM
EDT...DOE CREEK AROUND 400 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Estill

When
July 11, 2:35 PM EST
Where
Estill County, 1.76 mi NW of Crystal
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.690, -83.850

On Tipton Ridge Rd...between mile markers 15 and 19...there were approximately 50 to 60 trees blown down.

Thunderstorm Wind, Estill

When
July 11, 3:00 PM EST
Where
Estill County, 0.69 mi S of Fitchburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.720, -83.850

A few 14 inch diameter trees were blown down.

Thunderstorm Wind, Johnson

When
July 11, 3:08 PM EST
Where
Johnson County, 0.55 mi E of Paintsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.820, -82.790

A tree was reported to have been blow down onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389518, 389519, 389520.